Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 138, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2013, 5:39 PM EDT for 4 counties in Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2013, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 23, 2013, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Clearfield County, PA, Elk County, PA, McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:49 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 23, 3:49 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 PM EDT TUE JUL 23 2013 .SYNOPSIS... A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL FAVOR A RELATIVELY COOL WEATHER PATTERN IN CENTRAL PENNSYLVANIA OVER THE NEXT SEVERAL DAYS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BOOKEND A DRY MID-WEEK PERIOD. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AREA IS CURRENTLY IN BETWEEN SYSTEMS. NEXT VORT MAX ROLLING INTO THE NORTHWEST WITH A TRAILING LINEAR FEATURE/TROUGH. THIS FEATURE IS TOUCHING OFF SCT TSRA OVER OHIO AND SHOWERS ALSO ALMOST INTO NWRN PA AT 2 PM. SPC HAS ISSUED A WATCH FOR WRN PA...RIGHT UP TO THE WRN BORDER OF CTP/S CWA. THE REAL COLD FRONT AND DRY AIR ARE BACK IN MICHIGAN AND ALMOST INTO SRN ONTARIO. IT IS MAKING SHRA/TSRA AS WELL. TSTMS ARE LIKELY TO SNEAK INTO THE WRN MTS BEFORE TOO LONG AND SOME MAY CONTAIN GUSTY WINDS. NOT MUCH CONVERGENCE OVER FAR ERN OH AND WRN PA RIGHT NOW WITH WESTERLY WINDS OVER MOST OF THE AREA. A SHORT TIME OF BACKING AT THE SFC IS ANTICIPATED BEFORE THE TROUGH. THE STORMS SHOULD WANE WITH SETTING SUN AND LOSS OF CAPE. THE FEW SHOWERS IN THE EAST WILL CONTINUE TO MOVE TO THE EAST...AND LOW CHC POPS GOOD THERE FOR THE NEXT FEW HRS. AS THE COLD FRONT PASSES THROUGH DURING THE NIGHT...THERE SHOULD BE A DECK OF LOWER CLOUDS MOVE IN WITH IT. THESE WILL PROBABLY SLIDE OUT OF BFD BUT STAY STUCK IN THE LAURELS AND CENTRAL MTS ALL NIGHT. TEMPS SHOULD DROP WITH THE BIG CHANGE IN THE DEWPOINTS. THIS LOOKS LIKE THE DRASTIC CHANGE IN DEWPOINTS THAT WE HAVE ADVERTISED MANY TIMES IN THE LAST FEW DAYS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... LOWER CLOUDS/PATCHY FOG IN THE MORNING POST-FRONT WILL BE QUICKLY EATEN AWAY BY THE JULY SUN. BUT A HIGHER MOISTURE PLUME COULD LINGER OVER THE FAR SRN COS. WILL PLAY INCREASING SUN IN THE MORNING...WITH MOSTLY SUNNY FOR ALL AREAS FOR THE AFTN. DEWPOINTS IN THE 40S LIKELY FOR THE HIGHER ELEVATIONS. COMFORT HIGH AND MAX TEMPS BELOW AVG RANGING FROM 2-3F BELOW IN THE SE TO ABOUT 10F BELOW NORMAL MAXES IN THE NW. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL GRADUALLY WEAKEN LATE THIS WEEK BEFORE DIGGING AGAIN THIS WEEKEND IN ASSOCIATION WITH A WAVE DROPPING OUT OF CENTRAL CANADA. COOLER AND DRIER WEATHER AT THE BEGINNING OF THE PERIOD THURSDAY INTO FRIDAY AS SURFACE RIDGE SPLITS CWA NE-SW...KEEPING MUGGY AIR AND AN OLD FRONTAL BOUNDARY PINNED TO OUR SE. THIS WILL BRING THE COLDEST MORNING OF THE WEEK ON THU...WITH LOWS SLIPPING INTO THE 40S NORTH OF I-80 AND 50S ELSEWHERE. THURSDAY LOOKS DRY AREAWIDE...BUT A WAVE RIDING ALONG THE OLD FRONTAL BOUNDARY ON FRIDAY MAY SPREAD ISOLATED TSTMS BACK INTO SOUTHEAST COUNTIES /WITH THE ECMWF AND SREF THE FURTHEST N AND W/. UPPER LOW SHARPENS ACROSS THE GLAKES THIS WEEKEND...WITH LATEST MODELS NOW TURNING THE LOW MORE NORTHWARD THAN IN PREV RUNS. THIS WILL STILL PUSH A WEAKENING COLD FRONT WITH LIMITED DYNAMICS THROUGH PA ON SUNDAY...WITH SCT TSTMS. AHEAD OF THAT...MOISTURE CREEPING NORTHWARD SHOULD BRING THE RETURN OF TSTM CHANCES BY SATURDAY. DAYTIME TEMPS WILL HOVER AROUND SEASONAL NORMALS...WITH OVERNIGHT LOWS AGAIN BECOMING MORE MILD. AS LOW LIFTS NORTHWARD...TROUGH FLATTENS EARLY NEXT WEEK... ALLOWING HIGH PRESSURE TO BUILD EASTWARD FROM THE UPPER MIDWEST. THIS WILL BEGIN A PERIOD OF DRIER AND COOLER WEATHER. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... THE COLD FRONT IS CURRENTLY MOVING INTO SRN LOWER MICHIGAN. LOTS OF TSRA OVER DTX-CLE-CMH ARE EXPECTED TO MOVE INTO THE WRN MTS. BUT LOSS OF DAYTIME HEATING WILL DECREASE THE INTENSITY THIS EVENING. STILL...FLYING RESTRICTIONS POSSIBLE IN BFD/JST THIS EVENING. THEN THE COLD FRONT MOVES SOUTHEAST THROUGH THE AREA BETWEEN 04Z NW AND 09Z SE. LOW CLOUDS COME IN ALONG/AFTER THE FRONT AND WILL HANG AROUND UNTIL AT LEAST SUNRISE. FOG ALSO POSSIBLE...BUT WINDS WILL STAY AOA 5 KTS FOR MUCH OF THE NIGHT. DOWNSLOPE IN THE SE WILL KEEP A LOWER-THAN-VFR CIG FROM HAPPENING LATE TONIGHT/WED A.M. RISING COULD BASES DURING THE DAY WILL TURN THE AREA TO VFR AND THIS CONDITION WILL LAST INTO FRIDAY. JUST A BRIEF DIP DUE TO A.M. FOG THUR AND FRI A.M. POSSIBLE. OUTLOOK... THU-FRI...NO SIG WX EXPECTED. SAT-SUN...ISOLD PM TSRA IMPACTS POSSIBLE. && .CLIMATE... A RECORD RAINFALL OF 2.34 INCHES WAS SET AT HARRISBURG PA YESTERDAY. THIS BREAKS THE OLD RECORD OF 2.07 SET IN 1999. NWS CO-OP CLIMATE SITE RECEIVED 7.01 INCHES OF RAIN THE PAST 24 HRS. THIS IS A RECORD FOR THE 22ND OF JULY AND FOR ALL OF JULY THERE...BUT THE MAX PRECIP FOR ONE DAY AT LEBANON 2W IS STILL 8.85 INCHES ON THE 22ND OF JUNE 1972 DURING AGNES. .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...RXR AVIATION...DANGELO CLIMATE...
Hazardous weather outlook, Jul 23, 4:04 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 404 PM EDT TUE JUL 23 2013 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-242015- POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 404 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-017-024-033-242015- WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET- 404 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS FROM ANY STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEVOIR
In the hours before
Special weather statement, Jul 23, 5:09 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE JUL 23 2013
PAZ004-232215-
WARREN PA-
509 PM EDT TUE JUL 23 2013
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...
AT 506 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS OVER WESTERN
HALF OF WARREN COUNTY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.
LAT...LON 4201 7892 4162 7900 4162 7919 4169 7945
4176 7963 4200 7961
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:46 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 89 min |
| Jul 22, 9:33 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 22, 9:49 PM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Jul 22, 10:04 PM EDT | Flash Flood Warning | CTP | Dauphin, Lancaster, Lebanon, York | 4 hr |
| Jul 22, 10:08 PM EDT | Areal Flood Advisory | CTP | Sullivan | 82 min |
| Jul 22, 10:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| Jul 23, 12:29 AM EDT | Areal Flood Warning | CTP | Lebanon | 106 min |
| Jul 23, 4:44 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 46 min |
| Jul 23, 5:09 PM EDT | Special Weather Statement | CTP | Warren | 66 min |
| Jul 23, 6:28 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Elk, McKean | 62 min |
| Jul 23, 7:28 PM EDT | Special Weather Statement | CTP | Somerset | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.